Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New panic about taking my meds
Jan 12, 2012

Hello,

I'm having a serious issue with anxiety/panic attacks. I've been positive for over 20 years now and have always had a slow progressing virus. I didn't start meds until December, 2008 (Atripla.) The meds worked wonderfully and pulled my t-cells up from 320 to over 500. My viral load has always been very low (pre treated) and became undetectable right after I started Atripla.

I've had periods of depression and anxiety in my twenty years of living with HIV and they have always subsided or I just got over it eventually.

About three weeks ago, I took my Atripla about 10pm and played online cards for about 2 hours. When I got up to go to bed around midnight, I was SO incredibly dizzy and buzzing from the Sustiva that it sent me into a full out panic attack and I couldn't sleep or sit still due to this attack most of the night. Since I've started taking Atripla, I have always had a little dizziness and the normal Sustiva side-effects about 1-2 hours later. They are even a little worse if I eat something just before I take it. So, I just went to sleep and knew that I would just sleep it off and in the morning I would be fine.

Well, since that night, I've been terrified to take my meds. For the next week after that I would panic and fear taking my meds and when I did, I couldn't sleep. Since I wasn't sleeping, I would feel all the dizziness and Sustiva side-effects and that would send me into another panic attack.

After ten or so days of this, I called my doctor and said I had to stop taking Atripla and explained my situation. He said it sounded like I needed to see a therapist for anxiety and suggested starting me on a new drug that doesn't have any/little CNS side effects to see if that helped. So, he put me on Isentress/Truvada and I just started it yesterday. I'm still really anxious and waiting for the side effects to kick in. So far, I feel really tired and almost euphoric, anxious and a little dizzy. But, I can't help but think maybe this is all a mental health issue. I can't become phobic of taking these drugs because I need them to stay alive. I'm beginning to think it might be better to be dead than feel like this.

Response from Dr. Fawcett

Thanks for writing. Anxiety frequently occurs with HIV and certain medications, particularly Sustiva, can exacerbate these effects more than others. I suspect that levels of anxiety had been building and this particular incident provided a focal point for its expression.

I think it's a good idea that you changed medications. Most side effects from new drugs will settle down fairly quickly. In the meantime, I do think it would be a good idea to speak with a psychotherapist about techniques to help you manage your anxiety. As you note, it's important that you make peace with taking your meds and speaking with a professional might uncover some resistance or fear about which you're not even conscious. Although you don't mention it, be cautious about being too quick to take an anti-anxiety medication. They have their place, but in this case they might just cover over symptoms that are clues to working through issues related to anxiety or depression.

Good luck, -David



Previous
Verbal disinhibition following TB Meningitis
Next
High appetite for sex

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement